The U.S. Food and Drug Administration has issued a warning concerning acetaminophen, an ingredient commonly used in a number of popular painkiller prescription drugs, such as Percocet and Vicodin, and over-the-counter (OTC) pain relievers, such as Tylenol.The agency is warning that doses of acetaminophen exceeding 325 milligrams (mg) could increase a user’s risk of liver damage and acute liver failure.
According to the FDA, no data is available to support that taking more than 325 mg of acetaminophen in a single-dose is beneficial enough to outweigh the risk of liver damage that have been previously associated with acetaminophen use.
“The FDA seems to be targeting an active ingredient that has caused liver injuries to thousands of consumers for many years. Unfortunately, consumers are unaware of the increased risk of acute liver failure vis a vis acetaminophen overdose because the manufacturers were marketing high dosages – even though the therapeutic amount was significantly less than what was sold,” commented Megan McBride, a product liability lawyer with the Levin, Papantonio law firm. “Furthermore, consumers were not properly warned against the risk of taking these prescription drugs with OTC products.”
Cases of liver damage involving acetaminophen use have occurred in individuals who either exceeded the 24-hour dosage threshold of an acetaminophen-containing product; took more than one acetaminophen product at a time; or consumed alcohol while taking acetaminophen-containing products.
By limiting the amount of acetaminophen in a drug’s single-dose, the risk of liver damage, failure, and death from an accidental acetaminophen overdose could be reduced.
In January 2011, the FDA requested that manufacturers of prescription combination drugs containing acetaminophen limit the ingredient to no more than 325 mg in each tablet, capsule, or other single dosage. The FDA is also urging healthcare professionals to discontinue the prescribing and dispensing of prescription combination drugs containing more than 325 mg of acetaminophen per single dose of an acetaminophen-containing product.
Besides being associated with liver damage, acetaminophen has also been linked to causing other serious health risks. In August 2013, the agency issued a warning that acetaminophen use was associated with the development of two rare and deadly skin reactions, Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN). If left untreated, both reactions can cause severe pain and blistering of the skin and can ultimately lead to death.
Krysta is a writer and researcher with Ring of Fire. Follow her on Twitter @KrystaLoera.